Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 194, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 13, 2012, 12:47 PM CDT for Lincoln County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2012, 12:47 PM CDT (17:47 UTC)
- Expired
- Aug 13, 2012, 1:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 12:38 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:25 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 13, 10:25 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1025 AM CDT MON AUG 13 2012 .UPDATE... MORNING UPDATE. && .DISCUSSION... TEMPERATURES ACROSS THE TENNESSEE VALLEY ARE CURRENTLY IN THE LOWER TO MIDDLE 70S...WITH MUSCLE SHOALS LATEST OB REPORTING 81F AT THIS HOUR. AN AREA OF SHOWERS AND STORMS CONTINUES TO PUSH EASTWARD ACROSS NRN MS/WRN TN THIS MORNING...AND IS FINALLY ON THE DOORSTEP OF NW AL AS OF THIS WRITING. THE SFC LOW IS CENTERED OVER ERN MO...WITH THE COLD FRONT DRAPED FROM THE MO/IL/KY/TN BORDER SOUTHWESTWARD INTO THE ARKLATEX REGION. THE WARM FRONT IS SPRAWLED SOUTHEASTWARD FROM CENTRAL AR...ACROSS CENTRAL MS/AL. THE SOUTHERN EXTENT OF THE ACTIVITY TO THE WEST WILL FOLLOW THIS BOUNDARY...WITH THE NORTHERN EXTENT (CURRENTLY SPANNING MUCH OF CENTRAL TN) CONTINUING ALONG MORE OF AN EASTWARD PROGRESSION THROUGH MIDDAY. A SECOND ROUND OF SHOWERS AND STORMS IS PROGGED TO DEVELOP (VIA RAP/NAM) AND THIS WILL ARRIVE AFTER 3PM TODAY. CU IS ALREADY NOTED FIRING UP IN SRN AR ALONG THE FRONT ITSELF AS OF 15Z TO SUPPORT THIS THINKING. FOR THE PUBLIC FORECAST GRIDS TODAY...THE ONLY TWEAKS NEEDED TO THE FCST WERE THE DEWPOINT GRIDS TO FOLLOW MORE IN LINE WITH CURRENT TRENDS. ADJUSTMENTS WERE ALSO MADE TO POP/WX GRIDS THRU 18Z...BUT OTHERWISE...NO OTHER CHANGES WERE NECESSARY. WILL SEND UPDATED ZONES SHORTLY. 12 && .AVIATION... /ISSUED 639 AM CDT MON AUG 13 2012/ FOR 12Z TAFS... TWO AREAS OF SHRA/TSRA ARE POISED TO POSSIBLY IMPACT EITHER TERMINAL THIS TAF PERIOD. TIMING AND CONFIDENCE ARE SUCH THAT VCSH/VCTS WERE UTILIZED ATTM...THOUGH ANY TS THAT DIRECTLY IMPACTS EITHER TERMINAL WILL BRING GUSTY WINDS/REDUCED VIS. WITHIN THE WARM SECTOR...LOOK FOR A LOW STRATUS DECK TO BUILD IN TONIGHT...REDUCING VIS/CIGS AFTER 06Z. JLL && .PREV DISCUSSION... /ISSUED 429 AM CDT MON AUG 13 2012/ A BIG PICTURE SYNOPSIS...THE MAIN FEATURES WERE AN UPPER RIDGE CENTERED OVER NEW MEXICO AND MEAN TROUGHING FROM THE MID/UPPER MISSISSIPPI VALLEY AND EASTWARD. THE UPPER RIDGING WAS WEAKER SOMEWHAT COMPARED TO A DAY OR SO AGO...WITH 595 DECAMETER MAX HEIGHTS AND RESIDUAL MONSOONAL MOISTURE FROM THE GREAT BASIN TO TEXAS. IN A MORE AMPLIFIED NORTHERN STREAM...AN UPPER LEVEL DISTURBANCE OVER THE WESTERN GREAT LAKES WAS HELPING TO DIG THE TROUGH FURTHER TO THE SOUTH AND EAST. A COUPLE AREAS OF CONVECTION ASSOCIATED WITH THIS DISTURBANCE WERE LOCATED OVER ILLINOIS AND NORTHERN ARKANSAS...MOVING TO THE EAST. FOR THE TENNESSEE VALLEY...AN UPPER TROUGH EARLIER WAS PRODUCING VERY LIGHT SHOWER ACTIVITY OVER WESTERN TENNESSEE/NORTHERN MISSISSIPPI. THIS PRECIP...MORE VIRGA THAN TRUE SHOWERS...AS LITTLE TO NON OF IT SURVIVED THE TRIP TO THE GROUND PER AREA SURFACE OBSERVATIONS. THE REMNANTS OF THIS PRECIP WAS ON A DISSIPATING TREND AS IT TRACKED ACROSS WESTERN MADISON COUNTY (AT LEAST PER THE HYTOP 88D VIEW). THE FRONTAL BOUNDARY THAT PASSED ACROSS THIS REGION LATE LAST WEEK... WAS BEGINNING TO CREEP BACK TO THE NORTH AS A WARM FRONT. IT EXTENDED ROUGHLY FROM SE ARKANSAS TO THE FLORIDA PANHANDLE. THIS BOUNDARY SHOULD REACH THIS REGION BY THE EVENING...PLACING THE FORECAST AREA IN A WARMER SOUTHERLY FLOW. DESPITE THE RETURN FLOW... MOISTURE LEVELS WILL BE LIMITED...THEREFORE IT WILL TAKE A WHILE FOR SHOWERS TO START AFFECTING THE REGION. WITH THE ACTIVITY IN PROGRESS TO OUR WEST...HAVE KEPT A SCATTERED CONVECTION CONFINED TO FAR NW ALABAMA THIS MORNING...WITH A SLIGHT CHANCES TO THE I-65 CORRIDOR. RAIN CHANCES SHOULD INCREASE EASTWARD DURING AFTERNOON AS THE UPPER LEVEL SUPPORT NEARS FROM THE WEST. HAVE KEPT A CHANCE (40 PERCENT) IN FOR TONIGHT. THEN HAVE RAIN CHANCES ENDING OVER NW ALABAMA FOR TUE MORNING...BUT CONTINUING FOR OUR CENTRAL/EASTERN AREAS INTO THE EARLY EVENING. INDICATIONS HAVE THIS SYSTEM WILL SLOWLY CLEARING THE AREA FROM WEST TO EAST. AS NOTED ABOVE...A WEAK MOISTURE RETURN WILL HELP LIMIT OVERALL STORM INTENSITY THIS AFTERNOON AND EVENING. THAT BEING SAID... SUFFICIENT SHEAR/LIFT PROVIDED BY UPPER SUPPORT COULD ALLOW SOME OF THE STRONGER STORMS TO BECOME SMALL HAIL/GUSTY WIND PRODUCERS. PER THE DAY-1 CONVECTIVE OUTLOOK...THE STRONGER STORMS SHOULD REMAIN TO WEST OF THE REGION. DRY CONDITIONS SHOULD RETURN ACROSS THE TENNESSEE VALLEY FOR THE MIDWEEK...WITH THE AREA BETWEEN SYSTEMS. RAIN CHANCES RETURN THURSDAY AND FRIDAY...AS ANOTHER STORM SYSTEM NEARS FROM THE WEST. THIS SYSTEM SHOULD FEATURE A MORE ROBUST COLD FRONT THAT SHOULD PASS NW-SE ACROSS THE VALLEY LATE FRIDAY/EARLY SATURDAY. GIVEN THAT MOISTURE RETURN MAY BE LIMITED...HARD TO DETERMINE HOW STRONG STORMS WILL BE WITH THIS SYSTEM. DRY CONDITIONS SHOULD RETURN BY SATURDAY NIGHT AND CONTINUE NEXT SUNDAY. HIGHS BY THE WEEKEND SHOULD RETURN TO COOLER THAN AVERAGE READINGS...IN THE LOWER 80S. NORMAL HIGHS FOR THAT TIME OF YEAR ARE 91F. RSB && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 13, 12:45 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1245 PM CDT MON AUG 13 2012 ALZ001>010-016-TNZ076-096-097-140400- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1245 PM CDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT AREAS ALONG AND EAST OF I-65...IN NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE...THROUGH 3 PM. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...IN ADDITION TO HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED STORMS MAY ALSO BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AS THE COLD FRONT CONTINUES ITS SLOW PATH ACROSS THE TENNESSEE VALLEY...ISOLATED THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST ON TUESDAY...FINALLY CLEARING THE AREA EARLY TUESDAY EVENING. ANOTHER COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE TENNESSEE VALLEY THURSDAY AFTERNOON THROUGH EARLY SATURDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THROUGH AT LEAST THIS AFTERNOON. DJN
In the hours before
Special weather statement, Aug 13, 10:41 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1041 AM CDT MON AUG 13 2012 ALZ001-131630- LAUDERDALE AL- 1041 AM CDT MON AUG 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAUDERDALE COUNTY UNTIL 1130 AM CDT... AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINEFLAT...OR 10 MILES EAST OF CORINTH...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT EXTREME NORTHWESTERN PORTIONS OF LAUDERDALE COUNTY THROUGH 1130 AM CDT. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATERLOO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3500 8762 3489 8810 3492 8816 3501 8820 TIME...MOT...LOC 1536Z 241DEG 28KT 3498 8834 CA
Special weather statement, Aug 13, 10:55 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 AM CDT MON AUG 13 2012
ALZ001>003-131645-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1055 AM CDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAUDERDALE...
WESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 1145 AM
CDT...
AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TISHOMINGO...OR 10 MILES NORTH OF RED
BAY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHEROKEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3474 8811 3483 8793 3476 8782 3465 8778
3449 8815
TIME...MOT...LOC 1553Z 236DEG 18KT 3458 8820
CASpecial weather statement, Aug 13, 11:26 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1126 AM CDT MON AUG 13 2012 ALZ001-002-131715- LAUDERDALE AL-COLBERT AL- 1126 AM CDT MON AUG 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND NORTHWESTERN COLBERT COUNTIES UNTIL 1215 PM CDT... AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 12 MILES NORTHWEST OF UNDERWOOD-PETERSVILLE TO CHEROKEE...OR EXTENDING FROM 15 MILES NORTHWEST OF FLORENCE TO 11 MILES EAST OF IUKA...AND MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... UNDERWOOD-PETERSVILLE AND LEXINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3500 8785 3500 8721 3497 8722 3477 8804 TIME...MOT...LOC 1622Z 232DEG 44KT 3502 8783 3481 8800 12
Local storm report, Aug 13, 12:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1231 PM CDT MON AUG 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG 4 WNW RED BANK 34.78N 87.44W
08/13/2012 COLBERT AL EMERGENCY MNGR
POWER LINES AND PHONE LINES DOWN ON RIVER ROAD
&&
BCCSpecial weather statement, Aug 13, 12:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CDT MON AUG 13 2012
ALZ016-131830-
CULLMAN AL-
1247 PM CDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 130 PM
CDT...
AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM ADDISON TO JASPER...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...BAILEYTON...HOLLY POND...GARDEN
CITY...FAIRVIEW...SOUTH VINEMONT...COLONY AND WEST POINT. IT ALSO
INCLUDES INTERSTATE 65 BETWEEN EXIT 291 AND 318.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTH CENTRAL ALABAMA.
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8714 3399 8711 3431 8711 3430 8649
3412 8660 3412 8663 3408 8670 3405 8668
3406 8671 3403 8670 3395 8679 3396 8682
3394 8688 3391 8692 3387 8692 3386 8696
TIME...MOT...LOC 1744Z 271DEG 26KT 3427 8718 3387 8721
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:41 AM CDT | Special Weather Statement | HUN | Lauderdale | 49 min |
| Aug 13, 10:55 AM CDT | Special Weather Statement | HUN | Colbert | 50 min |
| Aug 13, 11:26 AM CDT | Special Weather Statement | HUN | Lauderdale | 49 min |
| Aug 13, 12:05 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 25 min |
| Aug 13, 12:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 25 min |
| Aug 13, 12:43 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Morgan | 32 min |
| Aug 13, 12:47 PM CDT | Special Weather Statement | HUN | Cullman | 43 min |
| Aug 13, 1:12 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 33 min |
| Aug 13, 1:43 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall, Morgan | 21 min |
| Aug 13, 1:45 PM CDT | Special Weather Statement | HUN | Jackson | 45 min |
| Aug 13, 2:08 PM CDT | Special Weather Statement | HUN | Marshall | 52 min |
| Aug 13, 1:16 PM CDT | Special Weather Statement | HUN | Franklin, Moore | 44 min |
| Aug 13, 1:54 PM CDT | Special Weather Statement | HUN | Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.